Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
183 Doctors are Online

Having gastrointestinal problems. Getting hives. Due to hypothyroidism?

User rating for this question
Answered by
Practicing since : 1998
Answered : 1846 Questions
hello sir,
I'm getting hives every day. They are chronic now. I'm suffering since 6 months . My dermatologist did couple of blood work and told me I might have hypothyroidism and this might be the reason i'm getting hives.

I'm also having gastrointestinal problems. please go through my reports and help me accordingly.
Posted Wed, 20 Mar 2013 in Thyroid Problem and Hormonal Problems
Answered by Dr. Y V Siva Sankara Murty 2 hours later

Thanks for writing to health care magic.

I went through your reports (The three attachments provided)

Hypothyroidism is associated with certain dermatological problems. One of them is urticaria.

Is there an improvement with the use levocitrizine?
Is there any itching associated?
Were you started on thyroid hormone? - if yes, any improvements in the symptoms?
Since you identified certain allergens causing this problem, have you tried avoiding them? If yes, was there any improvement?

I would like to know these details and any other details that you may have to comment further.

Take care
Above answer was peer-reviewed by
Follow-up: Having gastrointestinal problems. Getting hives. Due to hypothyroidism? 42 minutes later
i am planning to XXXXXXX endocrinologist soon. The doctors here are taking long time to diagnoise my problem. I already went through couple of lab tests.

I am also having acid reflux problems. This also started at the same time when my Chronic hives started. So i am wondering whether there is any relationship between my symptoms(acid reflux/hives) and hives. As chronic hives are rarely due to an alleric reaction.

I didn't start my thyroid harmone treatment yet . Even though my general physcian gave me pills , I am waiting for second opinion. I am going to XXXXXXX endocrinologist soon. After confirmation from him I will do accordingly as directed by him.

Also i am wondering 6 months back mt TSH level is 3.1 and now it is 4.7. Can you also explain me why it is so? Is it tell my thyroid is getting worse. Most of the labs in US follows 0.3-3.0 it is different in other countries like India.

Can you also confirm that I really have thyroid problem?

You explanation will really helps me a lot....

levocitrizine is just keeping my hives under control just for a day. If I don't take levocitrizine on any day, I will get hives again which are really itchy. Also my skin is getting worse. I am feeling like serious red color formation on body where i tough .
I can clearly see my nerves on my forehand. I can observe that my body is behaving differently. A lot of changes. I'm loosing my hair. I legs don't work after doing exercise.

Lot of changes sir...

Answered by Dr. Y V Siva Sankara Murty 34 minutes later

Thanks for your reply.

I went through all your reports. Do not worry.

I think starting of thyroid hormone would result in improvement of most of the problems you are suffering from. Yes, the normal ranges of TSH vary from country to country depending on the test method they have. Any way your TSH levels are still elevated which suggest that you need to start thyroid supplements.

Subclinical hypothyroidism are be associated with psychiatric problems like depression, irritability, feeling of worthlessness, skin changes and lot of other changes.

Therefore the treatment options to you are:

1. Calamine lotion along with antihistamines that you are taking may decrease the itching.
2. Deworming is prescribed by most doctors. You can try after discussing with your doctor.
3. Start thyroid supplements as hypothyroidism is associated with urticaria.
4. Watch for allergens causing this symptoms; it may be dust or soap or oil - avoid that.

meeru worry yekkuva pettukovaddu. Thyroid hormones start chesaka chala improvement ravachu. Anxiety taggichukondi........ reflux lativi taggutayi.

Other than these various life style changes described below will help you.

1. Do some exercises.....may be a walk.
2. Reduce stress.
3. Have your meal at the right time... do not miss breakfast.
4. Avoid over eating and fatty foods.
5. Reduce spicy foods, coffee, tea etc.
6. Avoid drugs causing gastritis like pain killers
7. Relaxation exercises like Yoga, breathing exercise, listening to music, playing with children etc. would help.
8. Pray to God.
9. Look at the positive things in life.

Hope this helps.
Take care

Contact lo vundandi..........; If you wish to write about your health concerns to me in future, you can ask me at WWW.WWWW.WW
Dr Y V Siva Sankara Murty
M.D. (Pediatrics)
Associate Professor of Pediatrics
Above answer was peer-reviewed by
Follow-up: Having gastrointestinal problems. Getting hives. Due to hypothyroidism? 5 hours later
thank u very much sir......
Answered by Dr. Y V Siva Sankara Murty 2 minutes later
You are welcome, XXXXXXX

If you liked my answer and wish to ask me a question in future, I will be pleased to answer again.

Please close this discussion and rate it.

Take care.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask an Endocrinologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor